Opioids, like all medications, have side effects. They cause some inconvenience, but they are not dangerous. Among them: constipation, drowsiness, nausea, dry mouth. An excerpt from the book “Introduction to Palliative Care” by British Doctor Bruce Cleminson on how to deal with the side effects of opioid drugs. The full version of the book is available here.
The causes of obstipation in patients suffering from incurable diseases, as a rule, are several: lack of mobility, changes in diet, medications. Taking morphine will aggravate the situation, since it interacts with the µ-receptors in the gastrointestinal tract and reduces peristalsis in the same way as loperamide. Therefore, when prescribing an opioid drug, prescribe a laxative. According to the results of randomized placebo-controlled trials of cancer patients, it is best to start with stimulating laxatives, gradually increasing their dose to a sufficiently effective one. If normal regular defecation can not be achieved in 3-4 days, you can start taking softening drugs.
Drowsiness is usually a temporary problem. It usually lasts 2-3 days after the start
taking the drug or increasing the dose. It is important to warn the patient and his family about this side effect, as they may refuse to take the medication if they do not know that this is a temporary phenomenon. Part of the drowsiness may be due to the accumulated fatigue of the patient. The pain could prevent the patient from fully resting, and after its elimination, the patient needs time to sleep and recover.
Nausea often occurs in patients who have started taking weak or strong opiates
for the first time. As with other side effects, it is important to warn the patient about the possibility of nausea in advance, and if it occurs, prescribe an antiemetic for regular use. The nausea caused by opioids tends to go away after about a week, so don’t forget to cancel the antiemetics after a few days.
This side effect is often found and is easily eliminated by constantly moistening the oral cavity with small sips of water.
Toxic effects on the central nervous system
Mild manifestations of intoxication from the central nervous system are the first signal of opioid poisoning. It is important to detect mild intoxication in time to prevent the development of severe central nervous system damage.
The first signals are usually too colorful dreams and clonic seizures. Such as
the symptoms are so mild that it does not occur to the patient to tell the doctor or nurse about them. Therefore, it is important to regularly ask the patient about the presence of such manifestations. Patients often describe a mild form of myoclonia, saying that they began to drop things. If, as a clinician, you suspect opioid poisoning, check for infection, dehydration, or kidney failure. All these conditions can provoke intoxication. Ask the patient to drink more.
The book ” Introduction to Palliative Care»
Basic information on key aspects of palliative care
Another reason for intoxication may be the resolution of pain. For example, as a result of palliative radiation therapy, pain is reduced in cases of bone cancer. With the reduction of pain, the dose of opiates that the patient receives becomes too large — there are signs of toxicity. You should reduce the dose of narcotic analgesics, and the problem will be solved. If there is no obvious cause of the toxic lesion that can be affected, reduce the dose of the drug and prescribe additional adjuvant therapy to reduce the toxicity, but leave the analgesic effect at the same level. If you can use other opioids, such as fentanyl or buprenorphine, then you should switch to another drug. If you have switched a patient to another opioid because of toxicity, always reduce the dose when switching.
On the other hand, if the patient’s symptoms are weak, then you can not change the treatment regimen,
but carefully observe the patient’s condition. I’ll give you an example: I had a patient with local metastatic skin cancer that covered almost the entire scalp. The pain was very difficult to stop.
When we achieved the maximum possible reduction in pain, the patient developed myoclonic seizures. After discussing the situation with the patient, he expressed a desire to take painkillers in the same dose and put up with the presence of myoclonus. My colleagues and I kept a close eye on his condition so that we wouldn’t miss any new symptoms of opioid toxicity, but the condition didn’t change for the next few months.
Another example that shows that sometimes you should prescribe additional therapy to
reduce the symptoms of opioid intoxication, even if they are mild. A patient with a difficult-to-treat pain syndrome developed mild hallucinations at the moment when the pain syndrome was just stopped. After discussing the situation with the patient, I gave him a small dose of haloperidol, leaving the opiates at the same level.
Drowsiness and slurred speech
Taking opioids can be accompanied by drowsiness and slurred speech, sometimes there is a pronounced myoclonia without inhibition of respiratory function. This level of intoxication is not dangerous, but requires taking measures to prevent increased intoxication. It is necessary to reduce the dosage of opioids for basic analgesia and additional injections for relief of pain breakouts by 1/3-1/2, prescribe copious drinking or subcutaneous administration of fluids( saline), then evaluate the causes of intoxication, as already described above.
Respiratory depression is one of the most significant fears experienced by physicians when prescribing opioids. However, respiratory depression is a sign of far-reaching intoxication, and it is preceded by other symptoms of toxic damage to the body. Thus, respiratory depression is rare in palliative medicine, since the selection of the dose of opioids occurs gradually and with caution, the patient’s condition is regularly evaluated for the first signs of CNS damage.
Respiratory depression, therefore, rarely occurs as a side effect of opioid use. If, however, the patient’s respiratory rate has decreased to 12-8 per minute, then the opioid dose should be reduced by 1/3 1/2; you should consider canceling the next planned administration of the drug; prescribe copious drinking or administration of saline subcutaneously.
The patient should not be prescribed an opioid antagonist in such a situation, because the patient’s life is not at risk. If an antagonist is introduced in such a situation, the patient will develop acute uncontrolled pain, which will not be relieved for several hours until the antagonist’s action ends.
If the respiratory rate is more than 8 per minute, the patient is in a coma (unconscious) and (or) there is cyanosis of the skin:
1) immediately inject 100-200 mcg of naloxone intravenously;
2) then inject 100 mcg intravenously every 2 minutes until respiratory function returns to normal.
If an overdose is associated with long-acting opioids, such as MCTs or transdermal opioids, “the duration of the opioid will exceed the duration of naloxone. Therefore, it may be necessary to continue intravenous administration of naloxone for 24 hours, and sometimes longer.”